North Dakota, 2014

Tornadoes and Flash Flooding in North Dakota, September 4, 2014

September 4, 2014 · NWS FGF · 11 events in 4 counties and zones

By the early morning hours of the 4th, an area of surface low pressure had moved into northeast South Dakota, with a warm front extending out to the east. Surface dew point values north of the front ranged in the lower 60s while south of the front they topped out around 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$5,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early morning hours of the 4th, an area of surface low pressure had moved into northeast South Dakota, with a warm front extending out to the east. Surface dew point values north of the front ranged in the lower 60s while south of the front they topped out around 70. At 850 millibars, the low level jet pushed juicy air up into southeast North Dakota and west central Minnesota, with drier air to the north. Finally, forty-five to fifty knot westerly winds at 500 millibars provided ample shear to the system. Thunderstorms over western and central North Dakota proceeded east and moved into Barnes County, North Dakota, during the first few hours of the 4th. These storms tracked nearly due east, finally exiting Wadena County, Minnesota, around sunrise. The strongest storms mainly stayed along and south of Interstate 94 in North Dakota and U. S. Highway 10 in Minnesota. These storms trained across the same areas as well, with some spots experiencing large hail or damaging winds two or three times during the event. In addition, heavy rainfall became a problem, resulting in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 1:33 AM CST, 22 minutes earlier.

Area forecast discussion, Sep 4, 1:33 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
233 AM CDT THU SEP 4 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 230 AM CDT THU SEP 4 2014

SEVERE THUNDERSTORM WATCH 492 IN EFFECT UNTIL 7AM FOR THE SOUTHERN
THIRD OF CWFA. AS HAS BEEN ADVERTISED A VERY STRONG...FOR EARLY
SEPTEMBER UP HERE...SEVERE WEATHER SCENARIO HAS DEVELOPED AND
WILL IMPACT THE CWFA THROUGH 12Z TO 15Z. CLUSTERS OF STRONG TO
SEVERE STORMS FORECAST TO DEVELOP AND MOVE QUICKLY ACROSS THE
SOUTHERN RED RIVER VALLEY WITH 60 TO 70 KTS BULK SHEAR...0-1KM
CAPE TO 2000 J/KG AND 700 MB WAA. DAMAGING WIND AND LARGE HAIL THE
MAIN RISK...BUT HIGH VGP IN THE LOWER 0 - 3 KM LAYER AND PRESENCE
OF SHARP BOUNDARY SUPPORT ISOLD TORNADOES.

STORMS SHIFT QUICKLY EAST BY 18Z. DRY SLOT MOVES IN FROM THE
SOUTHWEST SO THE BULK OF THE PRECIPITATION IS CONFINED TO OUR
EASTERN AND NORTHERN CWFA FOR THE AFTERNOON AND EARLY EVENING.
NORTHWEST WINDS BEHIND THE LOW MAY GUST TO NEAR 30 KTS...
BORDERLINE WIND ADVISORY CRITERIA. WRAP AROUND RAIN/SHOWERS
EXPECTED TO IMPACT MAINLY NORTHERN RED RIVER VALLEY 18Z - 06Z
FRIDAY.

FOR FRIDAY THE AREA SHOULD BE UNDER BROAD NORTHWEST FLOW WITH
DIMINISHING WINDS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 230 AM CDT THU SEP 4 2014

FRIDAY NIGHT INTO SATURDAY SHOULD BE QUIET WEATHER AS SURFACE
HIGH MOVES ACROSS THE NORTHERN PLAINS.

SUNDAY THROUGH WEDNESDAY...MODELS ARE IN PRETTY GOOD AGREEMENT WITH
NEAR ZONAL FLOW ALOFT AND VARIOUS SHORTWAVES MOVING INTO THE
AREA...ALTHOUGH THERE ARE MINOR DIFFERENCES IN TIMING. WINDS
SHIFTING TO THE SOUTH AHEAD OF A SFC TROUGH SUNDAY AND MONDAY WILL
BRING A WARMING TREND AND SOME CHANCES OF PRECIP BY MONDAY AS SOME
MOISTURE RETURN OCCURS. BY MID WEEK...THE NEXT MORE SIGNIFICANT
SHORTWAVE DIGS INTO THE NORTHERN PLAINS. THIS WILL HELP DRAG A
PRETTY STRONG COLD FRONT DOWN INTO THE CWA. THERE SHOULD BE SOME
PRECIP CONTINUING THROUGH TUESDAY WITH THE FRONTAL PASSAGE...ALONG
WITH TEMPERATURES DROPPING WELL BELOW SEASONAL AVERAGES BY THE END
OF THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1144 PM CDT WED SEP 3 2014

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT.
USED THE LATEST RADAR IMAGERY AND HI-RES MODEL GUIDANCE FOR
TIMING. THIS ACTIVITY IS EXPECTED TO AFFECT EACH TAF SITE FOR AT
LEAST A BRIEF PERIOD OF TIME. THE STRONG ACTIVITY WILL BE ACROSS
SOUTHEAST NORTH DAKOTA...AND MAY AFFECT KFAR. BEHIND THIS
PRECIP...ANTICIPATE A PERIOD OF MVFR CIGS FOR A FEW HOURS.
THEN...VFR CONDITIONS AS WINDS BECOME WESTERLY (AND GUSTY).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...EWENS
LONG TERM...EWENS/JR
AVIATION...TG
Hazardous weather outlook, Sep 3, 4:56 PM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
556 PM CDT WED SEP 3 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
556 PM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS WILL BE POSSIBLE LATER TONIGHT ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...MAINLY AFTER
MIDNIGHT. THESE STORMS WILL BRING THE THREAT OF LARGE HAIL AND
POSSIBLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR/TG

In the hours before

Special weather statement, Sep 4, 1:19 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
219 AM CDT THU SEP 4 2014

MNZ002-003-NDZ029-030-039-040815-
CASS ND-CLAY MN-NORMAN MN-STEELE ND-TRAILL ND-
219 AM CDT THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY AND WESTERN NORMAN
COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHERN TRAILL...EXTREME
SOUTHEASTERN STEELE AND NORTHERN CASS COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 315 AM CDT...

AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 16 MILES NORTHWEST OF CASSELTON...OR 31 MILES NORTHWEST
OF FARGO...MOVING TO THE NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
ARTHUR AND AMENIA AROUND 225 AM CDT.
HUNTER AROUND 230 AM CDT.
PROSPER AROUND 235 AM CDT.
HARWOOD...GRANDIN AND GARDNER AROUND 245 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 81 AROUND 245 AM CDT...AND MILE MARKER 99 AROUND 250 AM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4749 9655 4694 9632 4693 9757 4719 9766
TIME...MOT...LOC 0719Z 247DEG 33KT 4712 9734

JR

The radar

The Fargo/Grand Forks radar (KMVX), 100 km away, was scanning. The volume nearest the first event began at 07:53 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.

Hail, Cass

When
September 4, 1:55 AM CST
Where
Cass County, Kindred
Measured
1 in hail
Reported by
Public
Coordinates
46.650, -97.020

Hail, Barnes

When
September 4, 1:58 AM CST
Where
Barnes County, 7.6 mi S of Eckelson
Measured
2.5 in hail
Reported by
Public
Coordinates
46.820, -98.330

Hail, Richland

When
September 4, 2:02 AM CST
Where
Richland County, 0.47 mi W of Christine
Measured
1.75 in hail
Reported by
Public
Coordinates
46.580, -96.810

Thunderstorm Wind, Cass

When
September 4, 2:15 AM CST
Where
Cass County, 2.81 mi SW of Alice
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.740, -97.590

Four to six inch diameter tree branches were blown down in a yard.

Tornado, Barnes

When
September 4, 2:26 AM CST to 2:28 AM CST
Where
Barnes County, 7.62 mi N of Hastings to 9 mi SSW of Valley City
Rating
EF0
Path length
1.05 mi
Path width
30 yd
Reported by
Public
Coordinates
46.790, -98.090

A tornado tracked for about a mile or so, crossing state highway 1 in northeast Skandia Township. A thirty yard wide path was evident in a nearby field and several large branches were broken down in a shelterbelt and tossed a hundred yards or more downwind. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Cass

When
September 4, 2:50 AM CST
Where
Cass County, 2.76 mi S of Lynchburg
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.740, -97.250

Trees were blown down onto a road.

Hail, Ransom

When
September 4, 3:10 AM CST
Where
Ransom County, 2.8 mi N of Anselm
Measured
1.75 in hail
Reported by
Public
Coordinates
46.620, -97.430

Tornado, Cass

When
September 4, 3:17 AM CST to 3:45 AM CST
Where
Cass County, Leonard to 1 mi SE of Kindred
Rating
EF1
Path length
11.64 mi
Path width
250 yd
Reported by
Public
Coordinates
46.650, -97.250

A tornado wrapped in downburst winds and heavy rain tracked intermittently for about eleven miles. Brick facing and roofing material were torn off a building in Leonard. Numerous large two foot diameter cottonwood and oak trees were blown over or snapped at farmsteads and shelterbelts along and north of highway 46. Peak winds were estimated at 100 mph.

Thunderstorm Wind, Cass

When
September 4, 3:30 AM CST
Where
Cass County, 0.69 mi S of Kindred
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.640, -97.020

Ten large oak trees were blown down.

Flash Flood, Cass

When
September 4, 4:00 AM CST to 10:00 AM CST
Where
Cass County, 3 mi NW of Fargo to 3 mi SSW of Fargo
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
46.901, -96.825

Numerous streets were closed due to flooding. The water was four feet deep in low spots.

Flash Flood, Cass

When
September 4, 6:04 AM CST to 10:00 AM CST
Where
Cass County, 3 mi NW of Casselton to 3 mi SW of Casselton
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
46.931, -97.245

Several bouts of heavy rain flooded Interstate 94 near the Casselton railroad bridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533360, 533361, 533362, 533363, 533364, 533365, 533366, 533367, 533368, 533387, 533395.